MAUDE Adverse Event Report: ABAXIS, INC. PICCOLO XPRESS CHEMISTRY ANALYZER, RECERTIFIED

ABAXIS, INC. PICCOLO XPRESS CHEMISTRY ANALYZER, RECERTIFIED
Catalog Number 1100-0000R
Medical Device Problem Code High Test Results (2457)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/23/2026
Type of Reportable Event Malfunction
Event or Problem Description
A health care professional reported an unexpectedly high potassium (k+) result using the piccolo xpress analyzer and the piccolo comprehensive metabolic panel, lot 5304bc4.The patient was treated.Chem high/low: high.Error codes: chem k+ | k+ problem or question.
 
Additional Manufacturer Narrative
On (b)(6) 2026/unknown time: a whole blood (wb) sample was drawn from the patient and analyzed using the piccolo xpress analyzer.Results: potassium(k+) = 7.0 mg/dl (reference range:3.6-5.1 mg/dl).Rerun: (b)(6) 2026 /unknown time: a whole blood (wb) sample from the initial draw was spun down, and serum was analyzed.Results: 6.4 mg/dl (reference range:3.6-5.1 mg/dl).Rerun: (b)(6) 2026 /unknown time: a whole blood (wb) sample from the initial draw was spun down, and serum was analyzed.Results: 6.2 mg/dl (reference range:3.6-5.1 mg/dl).Rerun: (b)(6) 2026 /unknown time: a whole blood (wb) sample from the initial draw was spun down, and serum was analyzed.Results: 6.2 mg/dl (reference range:3.6-5.1 mg/dl).The timing of treatment is unknown.The patient was treated with an albuterol inhaler and lactated ringer¿s iv fluids, then transferred to a higher level of care due to pre-existing conditions.A return material authorization (rma) has been requested for further investigation, and a follow-up report will be submitted upon completion of the investigation.There has been no reported patient impact contributing to patient injury or hospitalization.
 
Additional Manufacturer Narrative
Results falling outside the reference range are indicated in the results by an asterisk (*) printed next to the analyte concentration.If any result for a particular test exceeds the dynamic range, analyze the sample using an alternative approved test method or send it to a referral laboratory for analysis via the piccolo xpress chemistry analyzer operators manual.A return authorization (rma) was requested, and the instrument was returned to the abaxis union city repair center for investigation.After reviewing the analyzer log file and testing the analyzer, the issue was duplicated by abaxis product assurance (pa).Log files indicated multiple temperature warnings, indicating that the instrument required service, all occurring during customer use, which could cause low and high potassium (k+) values.The flash lamp and optics assembly both met their respective test criteria; however, the optics assembly exhibited a cuvette mark signal below optimal levels, likely contributing to the observed variability in chemistry results.It was recommended as part of maintenance to replace the flash lamp and optics assembly, which together form the spectrophotometer.Variations in potassium (k+) recovery can be attributed to inconsistent light absorbance in the analyzer, which contributes to inconsistent k+ results.As preventative maintenance, the optics assembly, drawer motor, flash lamp, and front panel were replaced, and all required functional tests were performed post-repair.The analyzer passed bi-level and verification sample chemistry tests.A review of the batch record for lot 5304bc4 showed no unacceptable potassium readings during manufacturing, and the lot met all release criteria with no deviations.Review of the complaint data showed that there were only four (4) rotors from this lot, only from this clinic, reported high potassium out of (b)(4) rotors shipped for a complaint rate of (b)(4).There was no observed trend for high potassium over the last 12 months ending in january 2026.

Brand Name
PICCOLO XPRESS CHEMISTRY ANALYZER, RECERTIFIED
Common Device Name
PICCOLO XPRESS CHEMISTRY ANALYZER, RECERTIFIED
Manufacturer (Section D)
ABAXIS, INC.
3240 whipple road
union city CA 94587
Manufacturer (Section G)
ABAXIS, INC.
3240 whipple road
union city CA 94587 1217
Manufacturer Contact
tracy morton
3240 whipple road
union city, CA 94587-1217
MDR Report Key24475271
Report Number2939693-2026-00003
Device Sequence Number15793011
Product Code JJG
UDI-Device IdentifierEABA110000001
UDI-Public+EABA110000001
Combination Product (Y/N)N
Initial Reporter StateAK
Initial Reporter CountryUS
PMA/510(K) Number
K934592
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 04/22/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number1100-0000R
Was Device Available for Evaluation? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/23/2026
Supplement Date Received by Manufacturer01/23/2026
Initial Report FDA Received Date02/27/2026
Supplement Report FDA Received Date04/22/2026
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/20/2016
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient Age64 YR
Patient SexFemale